I'm trying not to be a worry wart but I can't help it. Since my surgery on 1/23, I've had chest pains. I'm assuming it is my lungs that are aching since they gave me an inhaler to use every couple hours.
My surgeon took out my staples yesterday & he didn't seem concerned about it and told me to see my other doctor about my blood pressure that seems to be on the rise and the fact that I can't sleep through the night because of the pain waking me up. Useless! I have an appointment with my endocrinologist on Monday because he's more pharaceutically savvy than any of my doctors and I want to know how well my thyroid is adjusting to this.
I want to know if any of you have had this sort of pain, that spans your whole chest, like where your lungs are? I'm concerned that I could be having a heart attack but I guess I'd be dead by now if I was. While my blood pressure is rising, my pulse is the lowest it's been ever, (maybe that's the percacet?).
Anyway, please tell me, (in all honesty) that I'm not the only one with chest pain and that it too shall pass.
I'd call the local ER. There's usually a triage nurse available by phone.
I had incredible pain in the chest where the ribs connected to my sternum for a while after surgery. I still have no idea what it was. Maybe some kind of apparatus to hold my neck in place that placed pressure on my chest, movement of the cervical vertebrae, or something else. Dunno.
The mention of the inhaler concerns me. Asthmatic? Also, your lungs were basically shut down and mechanically ventilated during surgery. Fluid can pool, minor infections can develop, sometimes it can even lead to pneumonia.
I wouldn't panic -- you've made it past the most difficult hurdles already.
Pain, worry, and stress can all raise your blood pressure. Pulse will be slowed by pain meds and such. That all appears typical.
I would visit an ER if there were breathing difficulties.
At the least, make a phone call just to soothe your nerves.
I'm sure you'll be just fine.
"Use your health, even to the point of wearing it out. That is what it is for." George Bernard Shaw
Last edited by ThoreauFan; 02-02-2007 at 11:17 PM.
If you look at threads I've started you can read about the chest pain I was having as well as other people's advise and experiences on the subject. The last thing I wrote in there I think was that it was horrible acid reflex, which in itself can be really bad and feel like you are having a heart attack. I know someone who has passout from acid reflex pain.
I don't want to worry you, especially because it may not be serious, but being that you JUST had surgery a few days ago, it might be good to get a Chest Xray as this can be symptomatic of many things, but worse case sinario is a Pulmonary Embolism, comonly known as PE, in which case you would need to go to the ER to have ruled out as this can be fatal. Anybody who has surgery is at risk for a PE, which is why they have you wear the stockings on your legs while in the hospital to help prevent blood clots from forming in your legs and going into your lungs. You can have your Primary Care Physician paged since its the weekend or who ever is covering and see what he/she has to say or just go to the ER for your own peace of mind. There is info that you can search about PE's as well. I hope with all my heart it is not this, but I figure I'd better say something just in case. Good luck to you and I hope the rest of your recovery goes much smoother. Many blessings!
Last edited by PearlDoves; 02-03-2007 at 07:46 AM.
My chest ached and had pains for two or three days after surgery. Like another person said it could be what they used to hold you down in surgery. I would seek medical attention to be on the safe side.
My chest pains have subsided a bit so I'm not quite as concerned as I was. I appreciate all the thoughts of what it could be. I wonder if it could be severe acid reflux since I've had quite a deal of nausea and gas since the surgery. I will discuss this all with my endocrinologist, (thyroid doctor) tomorrow when I see him about my relatively high blood pressure. The staff at the hospital gave me something to lower it while there between my dosages of what I normally take, perhaps I need an adjustment on that. He'll do a complete blood work & on me & review my drugs & supplements to see what I need without killing me to get a good nights sleep & my blood pressure in check.
I KNOW I'll get to the bottom of this since my health is the utmost importance to me. Since my surgeon said he doesn't know anything except how to treat pain but can't give me anything to make me not have pain through the night, I figured I will go to the doctor I trust in these matters. I guess I can be happy there are doctors who admit when they don't know enough about drug interactions. .. but oh, what a pain in the neck.. oh ha-ha .. get it? Oh, that was a bad one, I'm punchy. ;-)
I had awful chest pain after surgery and doc told me it was originating from the thoracic spine area. The body is babying the cervical spine and, as a result, is putting unfamiliar stress on other parts of the body. My pain radiated across the chest, mostly upper but often in the lung area, too, and into my upper shoulders. I described it as an intense, burning pain, usually at it's worst when I was typing. Stretching and resting often helped it calm down.
You'll most often see mention of shoulder/upper back spasms, afraid they are pretty standard. But I also see the chest thing pop up fairly frequently, too.
Your blood pressure is most likely higher because of your pain. That's a very common reaction physical reaction. (Though with some, the pain meds lower BP - all different) It may also be affected from just the stress and anxiety of worrying about all the recovery stuff. But it's good to get all that checked out anyway. Better safe than sorry, right?
If you are planning on seeing your doctor anyway, definitely consider asking about temporary use of a prescription sleep aid. I've seen several people suggest Valium, too. You need that sleep time for healing, plus the lack of just makes dealing with everything that much more emotionally difficult.